Alert archive / Alabama / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Mar 9, 2024, 2:37 AM CST for Geneva County, Henry County, Houston County, Alabama. It was in force for 5 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2024, 2:37 AM CST (08:37 UTC)
- Expired
- Mar 9, 2024, 7:30 AM CST
- In force
- 5 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Geneva County, AL, Henry County, AL, Houston County, AL
The radar
The Ft Rucker radar (KEOX), 23 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 4:25 AM CST | FLASH FLOOD | Geneva, AL | Flash flooding reported on W Maple Street in the town of Geneva. |
| Mar 9, 5:00 AM CST | FLASH FLOOD | 5 Sse Logan Field Munic, AL | River Cutoff Road was washed out. |
| Mar 9, 5:00 AM CST | FLASH FLOOD | Headland, AL | Flooding reported in a neighborhood in Headland with water surrounding houses. |
| Mar 9, 5:00 AM CST | FLASH FLOOD | Slocomb, AL | One road washout reported in the Slocomb area. |
| Mar 9, 5:30 AM CST | FLASH FLOOD | 2 Nnw Pansey, AL | Strong Road between Pleasant Grove Rd and County Road 75 N was closed. |
| Mar 9, 6:15 AM CST | FLASH FLOOD | Smyrna, AL | Flooding reported by broadcast media at the intersection of Columbia Highway and Omussee Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506
WGUS52 KTAE 090837
FFWTAE
ALC061-067-069-091330-
/O.NEW.KTAE.FF.W.0009.240309T0837Z-240309T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
237 AM CST Sat Mar 9 2024
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Geneva County in southeastern Alabama...
Southern Henry County in southeastern Alabama...
Houston County in southeastern Alabama...
* Until 730 AM CST.
* At 237 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Dothan, Headland, Geneva, Hartford, Taylor, Midland City, Kinsey,
Ashford, Slocomb, Samson, Cowarts, Webb, Columbia, Malvern,
Rehobeth, Avon, Newville, Madrid and Coffee Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3127 8567 3128 8564 3125 8549 3129 8549
3129 8542 3141 8542 3151 8505 3136 8509
3129 8509 3128 8511 3124 8510 3100 8547
3099 8619 3119 8619 3120 8571
FLASH FLOOD...RADAR INDICATED
$$
42-DVD1 follow-up statement
386
WGUS72 KTAE 091312
FFSTAE
Flash Flood Statement
National Weather Service Tallahassee FL
712 AM CST Sat Mar 9 2024
ALC061-091322-
/O.CAN.KTAE.FF.W.0009.000000T0000Z-240309T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Geneva AL-
712 AM CST Sat Mar 9 2024
...FLASH FLOOD WARNING IS CANCELLED FOR GENEVA COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 300 PM CST Saturday for
portions of southeast Alabama and Georgia.
&&
LAT...LON 3151 8505 3147 8507 3145 8507 3136 8509
3129 8509 3128 8511 3124 8510 3100 8547
3100 8549 3120 8549 3120 8571 3127 8566
3127 8561 3125 8549 3129 8549 3129 8542
3141 8542
$$
ALC067-069-091330-
/O.CON.KTAE.FF.W.0009.000000T0000Z-240309T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry AL-Houston AL-
712 AM CST Sat Mar 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CST THIS
MORNING FOR SOUTHERN HENRY AND HOUSTON COUNTIES...
At 712 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 6 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Headland, Dothan, Taylor, Midland City, Kinsey, Ashford, Cowarts,
Webb, Columbia, Rehobeth, Avon, Newville, Madrid, Haleburg,
Memphis, Smyrna, Enon, Barber and Pearce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3151 8505 3147 8507 3145 8507 3136 8509
3129 8509 3128 8511 3124 8510 3100 8547
3100 8549 3120 8549 3120 8571 3127 8566
3127 8561 3125 8549 3129 8549 3129 8542
3141 8542
FLASH FLOOD...RADAR INDICATED
$$
HanerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 2:22 AM CST, 15 minutes earlier.
Area forecast discussion, Mar 9, 2:22 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
322 AM EST Sat Mar 9 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...
...THE THREAT FOR HEAVY RAINFALL AND SEVERE WEATHER CONTINUES
THROUGH TODAY...
.NEAR TERM...
(Today and tonight)
Issued at 316 AM EST Sat Mar 9 2024
Overnight convective and environmental trends have prompted a
Tornado Watch for SE AL, and parts of the FL Panhandle & SW GA
until 16Z today. Bands of training thunderstorms have also been
producing heavy rainfall across the Wiregrass Region where a Flood
Watch remains in effect.
Strong to severe storms are possible today across the forecast
area with heavy rainfall and flooding also possible. An initially
positive tilted trough will become neutrally tilted through the day
with its wind field increasing in magnitude through the afternoon.
In response, the low-level jet will strengthen with an increasing
wind field over much of the area on the order of 40-50kts. At the
surface, southerly flow is currently ongoing ahead of a cold front
progressing through the southeastern US advecting upper 60s to low
70s dewpoints into the area. Despite cloud cover, surface-based CAPE
will reach around 1500J/kg in the afternoon, perhaps as high as
2000j/kg east of the Apalachicola river. Heavy rain is also expected
to occur with this system (see hydrology discussion below).
Following this morning, a lull in convection is expected before the
low-level jet begins to strengthen as forcing will diminish
somewhat. Reinvigoration is expected following 12z ahead of the cold
front with a line of storms forming which will march east through
the CWA. With the increasing LLJ, large looping hodographs are
evident ahead of the aforementioned line of storms yielding 0-3km
SRH values around 250-300m2/s2. As such, a couple tornadoes
appear possible with severe winds along the line with a particular
interest in our FL and GA counties east of the Apalachicola
river.
Later today, the cold front will push through the area with
northwesterly surface flow overspreading the CWA. This will drop
dewpoints notably across the area with conditions outside feeling
less muggy than the past few days. Todays high temperatures will
range from the mid to upper 70s. Overnight lows will into the upper
40s for our SE AL and portions of SW GA with our FL and southernmost
GA counties seeing lows in the low 50s.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 316 AM EST Sat Mar 9 2024
Cooler and drier weather prevails in the wake of the Friday-Saturday
system. Surface high pressure translating eastward from the MS
Valley prompts a gradually veering of the winds from NW to NE. The
post-frontal airmass is likely to make for below-normal temperatures
with forecast highs in the 60s to low 70s and widespread 40s for
lows. As a heads up to spring breakers, somewhat strong offshore
breezes looks to induce a high rip-current risk at the local
beaches.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 316 AM EST Sat Mar 9 2024
High pressure gives way to a passing upper impulse over the Northern
Gulf and a localized enhancement of the East Pacific subtropical jet
mid-week. These features force an area of maritime convection over
the Eastern Gulf that re-introduces rain chances mainly south of I-
10 Wednesday into Wednesday evening. Isolated thunder also appears
possible closer to the coast.
Ridging then builds over the region on Thursday through Friday
with upper-level height rises supporting a notable increase in
temperatures to close out the long-term period. In fact, modeled
500-mb heights in the 582-585 dm range are around the 90th
percentile, per SPC sounding climo for KTLH. As such, we are
looking at forecast highs up to the low 80s for many locations
with prior days holding in the 70s. Lows increase by several
degrees each successive day with widespread 40s Tuesday morning to
low/mid 60s by Friday morning.
The next weather system begins taking shape to our west in
response to a shortwave trough moving into the TN Valley from the
Southern Plains late Thursday/early Friday.
&&
.AVIATION...
(06Z TAFS)
Issued at 316 AM EST Sat Mar 9 2024
Conditions will continue deteriorating across all sites
this evening with KDHN and KABY receiving TSRA first. All sites will
see IFR/LIFR CIGs throughout the period. Currently, sea fog and LIFR
ceilings are impacting KECP and will need more monitoring through
the evening. All sites will experience thunderstorms through the
afternoon hours, clearing up in the late afternoon to evening as a
cold front pushes through. Gusts ranging from 20-30kts are possible
at all sites outside of thunderstorms.
&&
.MARINE...
Issued at 316 AM EST Sat Mar 9 2024
Borderline advisory conditions persist until later this morning for
the western legs with strong convectively driven gusts from
thunderstorms moving across the waters today. Waterspouts and
lightning are additional concerns. Small craft should exercise
caution elsewhere. Once the associated cold front exits to the east,
northwest breezes usher in renewed advisory levels tonight through
Sunday west of Apalachicola. Tranquil boating returns early next
week ahead of showers and isolated thunder around mid-week.
&&
.FIRE WEATHER...
Issued at 316 AM EST Sat Mar 9 2024
Fire: A widespread wetting rain is expected to occur today across
the forecast area eliminating fire concerns for today. Tomorrow,
elevated dispersions are forecast across our SE AL and SW GA
counties behind a cold front that will pass through today.
Otherwise, there are no other fire concerns for the forecast
period.
&&
.HYDROLOGY...
Issued at 316 AM EST Sat Mar 9 2024
A Flood Watch remains in effect for SE AL and our northern-tier SW
GA counties through at least early this afternoon for bands of
training thunderstorms ongoing as of late last night. This activity
will continue to push eastward and pose a flash flooding threat at
least through late morning. Multiple locations in SE AL have already
reported rain amounts in excess of 3 inches with additional rainfall
likely.
As we get later into the morning hrs to midday, the heavy flood
threat should lessen once the primary warm front and attendant
convection lifts north. A trailing cold front then sweeping through
the region prompts additional activity to become more progressive.
Pockets of heavy rainfall are still possible east of the
Apalachicola River.
The combination of observed heavy rain in Central GA/AL and the
Wiregrass Region will prompt rises to many rivers such as the
Chattahoochee and Flint. The former is now forecast to reach minor
flood stage at Columbus and W.F. George L&D later today.
Precipitation trends through Saturday will dictate the fate of other
basins.
A period of dry weather is expected from Sunday into at least
Wednesday.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 78 53 69 45 / 90 10 0 0
Panama City 75 52 67 48 / 80 0 0 0
Dothan 75 47 64 42 / 60 0 0 0
Albany 77 49 65 40 / 80 0 0 0
Valdosta 78 53 68 44 / 90 20 0 0
Cross City 79 56 72 46 / 80 40 0 0
Apalachicola 74 54 67 49 / 90 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for FLZ108-112-114-
115.
GA...Flood Watch through this afternoon for GAZ120>131-142.
AL...Flood Watch through this afternoon for ALZ065>069.
GM...Small Craft Advisory until 9 AM CST this morning for GMZ750-752-
770-772.
&&
NEAR TERM...Worster
SHORT TERM...IG3
LONG TERM....IG3
AVIATION...Worster
MARINE...IG3
FIRE WEATHER...Worster
HYDROLOGY...IG3In the hours before
Special weather statement, Mar 9, 1:14 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
114 AM CST Sat Mar 9 2024
ALZ065-066-090745-
Dale AL-Coffee AL-
114 AM CST Sat Mar 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DALE AND
NORTHEASTERN COFFEE COUNTIES THROUGH 145 AM CST...
At 114 AM CST, Doppler radar was tracking a strong thunderstorm near
New Brockton, or near Elba, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elba, Fort Novosel, Ozark, Enterprise, Newton, New Brockton, Ariton,
Mixons Crossroads, Hunt Field, Waterford, Dill, Hooper Stage Field,
Camp Humming Hills, Arguta, Clintonville, Wise Mill, Dale County
Lake, Marley Hill, Camp Alaflo Bsa, and Arcus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3133 8603 3151 8606 3161 8557 3134 8558
TIME...MOT...LOC 0714Z 262DEG 38KT 3144 8596
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 12:27 AM CST | Flash Flood Warning | TAE | Coffee, Dale, Henry | 7 hr |
| Mar 9, 1:14 AM CST | Special Weather Statement | TAE | Coffee, Dale | 31 min |
| Mar 9, 1:17 AM CST | Severe Thunderstorm Warning | TAE | Coffee, Dale | 58 min |
| Mar 9, 1:38 AM CST | Severe Thunderstorm Warning | TAE | Henry | 67 min |
| Mar 9, 1:38 AM CST | Tornado Warning | TAE | Dale, Henry | 31 min |
| Mar 9, 2:08 AM CST | Flash Flood Warning | TAE | Coffee, Dale | 5 hr |
| Mar 9, 2:21 AM CST | Tornado Warning | TAE | Henry | 8 min |
| Mar 9, 3:27 AM CST | Special Weather Statement | TAE | Geneva | 48 min |
| Mar 9, 3:28 AM CST | Special Weather Statement | TAE | Dale | 32 min |
| Mar 9, 3:46 AM CST | River Flood Warning | TAE | Coffee, Dale | 11 hr |
| Mar 9, 4:07 AM CST | Severe Thunderstorm Warning | TAE | Geneva | 38 min |
| Mar 9, 4:32 AM CST | Severe Thunderstorm Warning | TAE | Houston | 43 min |
| Mar 9, 4:48 AM CST | Flash Flood Warning | TAE | Houston | 4 hr |
| Mar 9, 5:14 AM CST | Severe Thunderstorm Warning | TAE | Houston | 91 min |
| Mar 9, 7:37 AM CST | River Flood Warning | TAE | Dale | 59 hr |
| Mar 9, 10:33 AM CST | River Flood Warning | TAE | Henry | 51 hr |
| Mar 9, 10:34 AM CST | River Flood Warning | TAE | Houston | 63 hr |
Nearby
Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.